Thunderstorm Wind, Vilas
- When
- August 12, 12:10 PM CST
- Where
- Vilas County, Lac du Flambeau
- Measured
- 50 kt (58 mph)
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 45.967, -89.883
Scattered thunderstorms developed along a cold front that moved through north-central Wisconsin and continued across northeast and east-central Wisconsin. High winds from the storms downed numerous trees and power lines and also dropped some dime size hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRB wrote it up.
Scattered thunderstorms developed along a cold front that moved through north-central Wisconsin and continued across northeast and east-central Wisconsin. High winds from the storms downed numerous trees and power lines and also dropped some dime size hail. Electrical power was lost to around 5,000 customers in the Arbor Vitae, Lac du Flambeau (Vilas co.), Minocqua and Woodruff (Oneida co.).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Aug 12, 3:00 AM CST, 9 hours 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREEN BAY WI 400 AM CDT SUN AUG 12 2001 LARGE-SCALE PATTERN...WITH A RIDGE OVER WRN NOAM AND A TROF OVER THE CENTRAL AND EAST...WL REMAIN IN PLACE FOR MOST OF THIS FCST CYCLE. LATEST RUNS OF THE MED RANGE MODELS WERE BEGINNING TO SHOW UPR RIDGE PROGRESSING EWD NEXT WEEKEND. STG UPR SYSTEM ROTG THROUGH MEAN TROF WL DRIVE A COLD FRONT SWD ACRS MY FCST AREA TDA. EARLY MORNING RADAR MOSAIC SHOWED SHOWERS AND TSTMS ALONG THE FRONT OVER THE MN ARROWHEAD...WITH OTHER SCT TSTMS DEVELOPING OVER E-C MN AHEAD OF VORT HEADING EWD FROM THE NRN PLAINS. VORT WL LIKELY MV ACRS MY FCST AREA LATE THIS MORNING. SCT ELEVATED TSTMS WL BE POSSIBLE AS IT CROSSES THE AREA. BETTER CHC OF TSTMS WL BE THIS AFTN/EVE AS COLD FRONT DROPS SE ACRS THE AREA. FCST SOUNDINGS FOR GRB OFF THE ETA AND NGM BOTH SHOWED AN INVERTED-V STRUCTURE BY LATE AFTN. WINDS ABV THE TOP OF THE INVERTED-V WERE ONLY PROGGED TO BE IN THE 20-30 KT RANGE. SO... ALTHOUGH GUSTY WINDS WL BE POSSIBLE WITH THE STORMS...DON/T EXPECT ANYTHING TOO STG. WET-BULB ZERO HEIGHTS AND FREEZING LEVEL ARE RATHER LOW...SO THERE WL ALSO BE THE POTENTIAL FOR SOME SMALL HAIL. QUITE WX WL RETURN LATER TNGT ONCE THE FRONT EXITS THE AREA. EXPECT DRY WX MON/MON NGT/TUE AS CANADIAN HIGH CROSSES THE RGN. NEXT CHC OF PCPN WL COME MID-WK AS NEXT SIG SHRTWV DIGS SE INTO THE MEAN TROF. THAT SHRTWV SHOULD DIG FARTHER S AND W THAN PREVIOUS SHRTWVS... WHICH WL RESULT IN MORE PRESSURE FALLS IN THE NRN PLAINS AND A BETTER RETURN FLOW OF MOISTURE. THE GENERAL IDEA PRESENTED BY THE MED RANGE MODELS WAS TO HV THE SHRTWV SHEAR APART...WITH STRONG NRN PART OF THE SYSTEM HEADING EWD ACRS SRN CAN...WHILE POSITIVELY TILTED SRN PART OF THE TROF SLOWLY CROSSES THE GREAT LAKES RGN. SRN PORTION OF THE TROF WOULD CAUSE COLD FRONT CROSSING THE RGN TO SLOW DOWN. COMBINED WITH THE BETTER RETURN OF MOISTURE...THIS SHOULD INCR THE CHC OF SIG PCPN ACRS MY FCST AREA. PREV FCST ALREADY HAD PCPN WED-THU...AND THAT SEEMED RIGHT ON TRACK SO NO CHANGES WERE NECESSARY. LOOKS LIKE ANOTHER COOL FRONT WL PASS THROUGH THE AREA FRI NGT... USHERING IN ANOTHER COOL CANADIAN HIGH PRESSURE SYSTEM INTO THE AREA. THEN...PROVIDING THE UPR RIDGE STARTS TO SHIFT EWD NEXT WEEKEND AS SHOWN BY THE MED RANGE MODELS...TEMPS SHOULD RETURN TO AOA NORMAL BY THE START OF THE FOLLOWING WEEK. .GRB...NONE. SKOWRONSKI WWW.CRH.NOAA.GOV/GRB
WIZ005-010>013-018>022-030-031-035>040-045-048>050-121900- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 1200 PM CDT SUN AUG 12 2001 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH-CENTRAL AND NORTHEAST WISCONSIN. THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE AREA TODAY. ALTHOUGH A FEW OF THE STORMS OVER CENTRAL AND EAST-CENTRAL WISCONSIN COULD BECOME QUITE STRONG...THEY ARE EXPECTED TO REMAIN BELOW SEVERE CRITERIA... A COLD FRONT WILL MOVE SOUTH AND EAST ACROSS THE AREA TODAY. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE FRONT. ALTHOUGH LOW-LEVEL MOISTURE WILL BE LIMITED...RELATIVELY COOL TEMPERATURES IN THE MIDDLE LEVELS OF THE ATMOSPHERE COULD ALLOW A FEW OF THE STORMS TO PRODUCE HAIL TO 1/2 INCH IN DIAMETER AND WIND GUSTS TO 40 MPH. THE STRONG STORMS WILL BE MOST LIKELY TO DEVELOP BETWEEN 3 PM AND 7 PM...AND WILL MOST LIKELY TO OCCUR SOUTH OF A LINE FROM WAUSAU TO OCONTO TO STURGEON BAY. SPOTTER ACTIVATION IS NOT EXPECTED TO BE NECESSARY THIS AFTERNOON OR TONIGHT. WEATHER UPDATES CAN BE FOUND IN THE SHORT-TERM FORECAST WHENEVER SIGNIFICANT WEATHER IS OCCURRING OR IMMINENT. AUSTIN WWW.CRH.NOAA.GOV/GRB
WIZ005-010>013-018>022-030-031-035>040-045-048>050-121900- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 1200 PM CDT SUN AUG 12 2001 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH-CENTRAL AND NORTHEAST WISCONSIN. THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE AREA TODAY. ALTHOUGH A FEW OF THE STORMS OVER CENTRAL AND EAST-CENTRAL WISCONSIN COULD BECOME QUITE STRONG...THEY ARE EXPECTED TO REMAIN BELOW SEVERE CRITERIA... A COLD FRONT WILL MOVE SOUTH AND EAST ACROSS THE AREA TODAY. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE FRONT. ALTHOUGH LOW-LEVEL MOISTURE WILL BE LIMITED...RELATIVELY COOL TEMPERATURES IN THE MIDDLE LEVELS OF THE ATMOSPHERE COULD ALLOW A FEW OF THE STORMS TO PRODUCE HAIL TO 1/2 INCH IN DIAMETER AND WIND GUSTS TO 40 MPH. THE STRONG STORMS WILL BE MOST LIKELY TO DEVELOP BETWEEN 3 PM AND 7 PM...AND WILL MOST LIKELY TO OCCUR SOUTH OF A LINE FROM WAUSAU TO OCONTO TO STURGEON BAY. SPOTTER ACTIVATION IS NOT EXPECTED TO BE NECESSARY THIS AFTERNOON OR TONIGHT. WEATHER UPDATES CAN BE FOUND IN THE SHORT-TERM FORECAST WHENEVER SIGNIFICANT WEATHER IS OCCURRING OR IMMINENT. AUSTIN WWW.CRH.NOAA.GOV/GRB
The Marquette radar (KMQT), 190 km away, was scanning. The volume nearest the first event began at 18:07 UTC.
10 thunderstorm wind, 1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2001Every state in 2001This day in weather historyWarnings in Wisconsin, August 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5264765, 5264763, 5264764, 5264766, 5263601, 5263602, 5263603, 5263604, 5263605, 5263607, 5263606.